Minnesota, 2017

Hail and Lightning Strikes in Minnesota, May 15 to 16, 2017

May 15 to 16, 2017 · NWS MPX · 10 events in 8 counties and zones

Monday afternoon thunderstorms, and associated lightning strikes, caused damage to a home in Northfield. Another thunderstorm early Tuesday morning, and associated lightning strike, caused damage to a home in Woodbury.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$475,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Monday afternoon thunderstorms, and associated lightning strikes, caused damage to a home in Northfield. Another thunderstorm early Tuesday morning, and associated lightning strike, caused damage to a home in Woodbury.

Isolated thunderstorms developed Monday evening in far southern Minnesota along an outflow boundary from earlier convection in Iowa. These storms became locally severe, producing occasional large hail near Waseca to Owatonna. Additional thunderstorms developed during the pre dawn hours around the Twin Cities, a few storms dropped up to ping pong size hail near Shoreview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 15, 4:52 AM CST, 7 hours 8 minutes earlier.

Area forecast discussion, May 15, 4:52 AM CST, 7 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
552 AM CDT Mon May 15 2017

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Mon May 15 2017

All severe weather aspects are possible in the next 24 hours as
several weak shortwaves move eastward across the Upper Midwest and
interact with a surface boundary in southern Minnesota.

First, a surface front was located from near Redwood Falls,
northeast to the northern part of the Twin Cities metro area, and
into northern Wisconsin. Surface observations indicated a weak
circulation near Redwood Falls which has allowed for winds to back
across south central/southeast Minnesota overnight. This front and
the interaction of convection moving into southern Minnesota this
morning, will impact how severe weather parameters evolve during the
afternoon.

Secondly, both the RAP/HRRR have been tracking the complex of storms
across northern Nebraska, southern South Dakota into southwest
Minnesota during the morning. There have been differences in
timing as the storms continued to move into southern Minnesota by
mid/late morning. This is more associated with instability
parameters that are initially weak, but increase significantly by
mid/late morning in south central Minnesota. Dew points in the low
60s were noted in southern Iowa which is the source region of
increasing instability and associated expansion of storms in
southern Minnesota by late morning. Depending upon how long these
storms continue to fire in the warm and unstable air mass in
southern Minnesota early this afternoon, or if the storms move
quickly eastward out of Minnesota, will determine the severe
weather aspects this afternoon.

As stated before, all severe weather aspects are possible later
today/tonight as the evolution of convection evolves over the Upper
Midwest. These severe weather parameters include large hail,
damaging winds, tornadoes and heavy rainfall. Latest SPC day 1
outlook supports a slight risk of severe thunderstorms in southern
Minnesota. I would not be surprised to see this outlook change to an
enhanced risk if we destabilize further in the afternoon/early
evening. This is especially true near the warm front which is
progged to be in southern Minnesota this afternoon. This frontal
boundary location will be critical this afternoon in terms of
where storms develop and interact. Wind shear values and lapse rates
/700-500mb/ near 8C this afternoon also support large hail. In
addition, lowering LCLs along the frontal boundary and 0-3km
helicity values above 150 m2/s2 near the front support the formation
of tornadoes if other aspects in the boundary layer occur. The
evolution of the storms will likely become more elevated by mid/late
evening as the main severe weather threat becomes large hail and
heavy rainfall as storms begin to train along this frontal boundary.

Today's weather has all the elements of a severe weather outbreak if
conditions warrant. Please stay tuned on later forecast, the SPC
outlook and how morning convection evolves during the afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 352 AM CDT Mon May 15 2017

Tuesday morning the warm front will be situated over the heart of
MN/WI. There could be some nocturnally-driven elevated activity
ongoing at daybreak with a continued small threat for hail, but
that should quickly diminish with the next threat for re-
development not occurring until the late afternoon (west) and
evening as the associated cold front works eastward across the
forecast area. Prior to the redevelopment, H9-H7 temperatures
look to increase to around +20C, which would translate to highs in
the mid 80s to lower 90s in the warm sector over central/southern
MN. Eventually the height falls associated with the eastward
advancement of the western trough should help to combat the CAP as
the front approaches central MN during the late afternoon. The
threat for severe storms looks to lie along/ahead of the front, or
roughly from southern across east central MN into west central
WI. Increasing shear and relatively steep lapse rates will bring
the threat for large hail, and damaging winds as well if the
storms can become surface-based.

Wednesday the boundary will be bisecting the forecast area from
southwest MN toward Lake Superior. Although a small threat for
severe weather will remain, expect the primary threat to
transition to heavy rainfall as deformation rains occur and
precipitable water values hover around 1.5". Right now it appears
a good portion of the area could see 1-1.5" amounts in a six to
nine hour period on Wednesday afternoon/eve. This additional
rainfall in combination with rain that falls in the days prior
could mean 2-4" totals for locations stretching from southwest to
east central MN and west central WI over the 3-day period
(Mon/Tue/Wed).

We dry out for Thursday and Friday (for the most part), but then
the second trough lifts out of the Four Corners region and renews
precipitation chances for the weekend. The warm sector will have
shifted southeast of the area, which will mean highs in the
mid/upper 50s to lower 60s and less of a threat for severe
weather. However, the additional rainfall over the weekend could
further exacerbate any hydrologic issues that develop through the
week, with totals through the weekend nearing 4-6".

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 550 AM CDT Mon May 15 2017

The main concern is timing and how widespread a thunderstorm
complex that is currently over South Dakota, moves into southern
Minnesota over the next 6-9 hrs. Models have continued the trend
of a broken line of thunderstorms moving into southwest Minnesota
by 12-14z, and through most of Minnesota, and into west central
Wisconsin between 14-20z. Current TAFs reflect the current trends
with either VCTS or TSRA for a 2-3 hr period. Once this activity
moves east of the forecast area, a period of dry, VFR conditions
should develop. Timing and how widespread the next complex
develops this evening remains low on the confidence scale. Will
continue the same trend between 2-6z of more activity moving
across southern Minnesota. Winds will be more northeast across
central Minnesota, and more southeast over southern Minnesota, at
least for the next 6-12 hrs.

KMSP...

As previously stated, the best time frame, if activity holds
together, is between 18-20z at the airport. Some deviation is
possible, but overall confidence remains medium. There could be a
brief period of IFR vsby depending upon the strength of the storm.
Later this evening, more SHRA/TSRA are expected. Winds will hold
between the east/southeast today, and more southeast/south on
Tuesday.

/OUTLOOK FOR KMSP/

Tue...Mainly VFR. SHRA/TSRA Likely. Occasional MVFR/IFR in
SHRA/TSRA. Wind S 10-15 kts.
Wed...Mainly VFR. SHRA/TSRA Likely. Occasional MVFR/IFR In
SHRA/TSRA. Wind SE 5-10 kts.
Thu...VFR. Chc -SHRA. Winds N 5-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...LS
AVIATION...JLT
Hazardous weather outlook, May 15, 10:38 AM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1138 AM CDT Mon May 15 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1138 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue to develop through this afternoon then
push off to the east early this evening. Another round of
thunderstorms is expected during the early morning hours, possibly
into daybreak Tuesday. Severe thunderstorms will be possible,
mainly over southern Minnesota this afternoon and evening, then
across central and southern Minnesota into western Wisconsin
overnight. Large hail and damaging winds are the primary hazards
but an isolated tornado may also develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several rounds of thunderstorms are expected Tuesday through
Wednesday. Some thunderstorms may be severe Tuesday through
Wednesday. Heavy rainfall is also possible along with flash
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into early
evening and again overnight tonight.

The radar

The Minneapolis radar (KMPX), 52 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 lightning. Local standard time, as filed.

Lightning, Rice

When
May 15, 12:00 PM CST
Where
Rice County, Northfield
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.470, -93.170

Lightning struck a home on the 1500 block of Lindberg Court Monday afternoon in Northfield. Northfield Area Fire and Rescue Service firefighters responded to the home around 1 p.m. Monday to extinguish the fire that started as a result of the strike.

The homeowner was inside the residence at the time of the strike, but no injuries were reported. Lightning struck the chimney liner on the roof, and followed that down to the mechanical room where it ignited storage items.

There was also smoke damage throughout the home.

Hail, Steele

When
May 15, 9:08 PM CST to 9:25 PM CST
Where
Steele County, 4.58 mi NNW of Hope to 4.72 mi E of Merton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.033, -93.307

Several reports of large hail occurred in Steele County between the southwest part of Owatonna, northeast to north of the Rice Lake State Park. The largest hail stone was golf ball size.

Hail, Blue Earth

When
May 15, 9:13 PM CST
Where
Blue Earth County, 2.13 mi SSW of Pemberton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.970, -93.790

Hail, Waseca

When
May 15, 10:09 PM CST
Where
Waseca County, 0.5 mi E of Janesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.120, -93.710

Hail, Le Sueur

When
May 15, 10:37 PM CST
Where
Le Sueur County, 0.5 mi E of Waterville
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
44.220, -93.560

Lightning, Washington

When
May 16, 3:30 AM CST
Where
Washington County, 1.82 mi ENE of Woodbury
Property damage
$450,000
Reported by
Newspaper
Coordinates
44.908, -92.914

A home in Woodbury was struck by lightning and caused enough damage to make the home unlivable. No injuries were reported as the homeowner was not at home.

Hail, Ramsey

When
May 16, 4:42 AM CST to 4:47 AM CST
Where
Ramsey County, 1.03 mi W of Shoreview to 2.43 mi NNE of North Oaks
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.078, -93.151

A swath of large hail occurred between Shoreview and North Oaks where up to ping pong size hail was reported.

Hail, Anoka

When
May 16, 4:55 AM CST
Where
Anoka County, 0.85 mi NE of Blaine
Measured
1 in hail
Reported by
Social Media
Coordinates
45.190, -93.210

Hail, Anoka

When
May 16, 5:05 AM CST
Where
Anoka County, 1.61 mi ESE of East Bethel
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
45.320, -93.200

Hail, Anoka

When
May 16, 5:10 AM CST
Where
Anoka County, 4.02 mi NW of Linwood
Measured
0.75 in hail
Reported by
Public
Coordinates
45.390, -93.190

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702124, 686909, 686913, 686914, 686915, 702125, 686917, 686920, 686921, 686922.